Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS New Orleans, LA

May 15, 2018Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 15, 2018, 9:29 PM CDT for Lafourche Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 9:29 PM CDT (02:29 UTC)
Expired
May 15, 2018, 10:00 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS54 KLIX 160229
SVRLIX
LAC057-160300-
/O.NEW.KLIX.SV.W.0032.180516T0229Z-180516T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
929 PM CDT TUE MAY 15 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lafourche Parish in southeastern Louisiana...

* Until 1000 PM CDT.

* At 929 PM CDT, a severe thunderstorm was located over Leeville, or
  13 miles southeast of Galliano, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2910 9025 2913 9023 2916 9028 2916 9026
      2917 9026 2918 9028 2918 9027 2920 9026
      2919 9027 2926 9030 2927 9033 2935 9028
      2928 9009 2927 9011 2916 9010 2909 9022
TIME...MOT...LOC 0229Z 022DEG 20KT 2925 9022 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:03 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 15, 4:03 PM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
403 PM CDT Tue May 15 2018

.SYNOPSIS...

Latest surface analysis showed an elongated weak low over
northeast Gulf of Mexico. Weak surface winds were generally
northerly, except south of sea breeze front over the Mississippi
Coast this afternoon. Surface dewpoints were generally in the mid
60s. Upper air analysis showed a low over Florida Panhandle and
northeast Gulf of Mexico and ridge axis from northwest Gulf of
Mexico across the forecast area to northern Alabama. Another short
wave was noted from southern Missouri to northwest Arkansas.
Precipitable water fields were generally 1.5 to 1.7 inches across
Louisiana and Mississippi.

&&

.DISCUSSION...

A relatively dry period will finally see sparse coverage
increasing. The change will occur with a short wave over Arkansas
diving southeast on Wednesday. 5h temperatures will decrease from
-9c to -10/-11c across northeast parts of forecast tomorrow.
 Surface heating and cooling aloft may allow better coverage of
 convection across the north and east zones tomorrow. Slightly
 lower afternoon temps 88f to 93f are expected with an increase in
 cloud cover.

Models remain consistent at not developing the surface low over
the northeast gulf as entrainment of dry air on the west and south
side of the upper level low will continue to starve the system.
The close proximity of the low will maintain the slightly higher
rain chances across the east zones through the week. The only
issue with afternoon convection will be the possibility that one
or two become strong or even severe each day. Numbers supporting
downburst possibly damaging winds remain on Wednesday but with
somewhat lowered rain chances late in the day.

A very normal summertime diurnal rhythm of showers and
thunderstorms should continue well into next week as well.

&&

.AVIATION...

VFR conditions will prevail through the period with winds 10 knots
or less and mostly clear skies. Can't rule out an isolated shower
or thunderstorm during the afternoon hours today and tomorrow, but
chances at any specific location are too low to include in the
TAFs at this time. Will need to handle any convection near the
terminals with short term amendments. 95/DM

&&

.MARINE...

The doldrums of a benign conditions on the coastal waters through
the end of the week, as it appears the low pressure in the
eastern Gulf of Mexico will remain well east of us. Onshore flow
will tend to strengthen a little over the weekend, but still
remain below headline criteria. 18

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Mississippi River at Red River Landing flooding.
            Monitoring potential tropical/subtropical low pressure
            development over eastern Gulf next few days.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  92  67  90 /  10  30  30  40
BTR  71  93  69  93 /  10  30  20  30
ASD  70  93  70  93 /  10  30  30  30
MSY  74  92  73  92 /  10  30  20  30
GPT  70  93  72  93 /  20  30  30  40
PQL  67  93  69  93 /  20  40  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 15, 10:21 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1021 AM CDT Tue May 15 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-160330-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1021 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and early this
evening, especially east of a McComb to Houma line. An isolated
strong or even severe thunderstorm is possible. The main hazard
would be strong downburst winds.

A river flood warning remains in effect along the Mississippi
River near Red River. Refer to the latest river flood statements
for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered showers and thunderstorms will be possible
each day Wednesday through Monday. An isolated strong or even
severe thunderstorm will be possible. The main hazard would be
strong downburst winds.

A river flood warning will remain in effect along the Mississippi
River near Red River. Refer to the latest river flood statements
for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 15, 7:19 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
719 PM CDT TUE MAY 15 2018

LAZ061>064-069-070-160100-
Lower Plaquemines LA-Orleans LA-Upper St. Bernard LA-
Lower St. Bernard LA-Upper Plaquemines LA-Upper Jefferson LA-
719 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. BERNARD...ORLEANS...
NORTH CENTRAL JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES UNTIL
800 PM CDT...

At 719 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shell Beach to near East New Orleans. Movement
was southwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Orleans, Metairie, Chalmette, Harvey, East New Orleans,
Timberlane, Belle Chasse, Marrero, Jefferson, Gretna, Harahan,
Westwego, Violet, Terrytown, Meraux, Bridge City, Poydras, Shell
Beach, Arabi and Elmwood.

LAT...LON 2998 9022 3002 9013 3003 9003 3006 9003
      3004 9000 3012 8990 3005 8981 3000 8985
      2994 8984 2993 8980 2996 8973 2995 8971
      2992 8975 2988 8972 2987 8968 2987 8961
      2985 8958 2960 8978
TIME...MOT...LOC 0019Z 048DEG 12KT 2986 8970 3004 8991
Special weather statement, May 15, 8:57 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
857 PM CDT TUE MAY 15 2018

LAZ067-068-160300-
Lower Jefferson LA-Lower Lafourche LA-
857 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFOURCHE AND
SOUTHEASTERN JEFFERSON PARISHES UNTIL 1000 PM CDT...

At 856 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Golden Meadow, or 14 miles east of Galliano,
moving southwest at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Golden Meadow and Leeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2927 9031 2922 9041 2957 9012 2950 9000
      2938 9000 2936 8998 2927 9004 2931 9013
      2920 9008 2926 9005 2919 9006 2909 9024
TIME...MOT...LOC 0156Z 029DEG 16KT 2947 9007

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:19 PM CDTSpecial Weather StatementLIXOrleans41 min
May 15, 8:57 PM CDTSpecial Weather StatementLIXJefferson63 min
May 15, 10:28 PM CDTSpecial Marine WarningLIX62 min
May 16, 12:03 AM CDTSpecial Marine WarningLIX42 min
May 16, 12:05 AM CDTSpecial Marine WarningLIX55 min
May 16, 1:39 PM CDTSpecial Marine WarningLIX66 min
May 16, 3:33 PM CDTSpecial Marine WarningLIX57 min
May 16, 4:10 PM CDTSpecial Marine WarningLIX65 min
May 16, 5:09 PM CDTSpecial Marine WarningLIX36 min
May 16, 5:34 PM CDTSpecial Marine WarningLIX26 min
May 16, 5:40 PM CDTSpecial Weather StatementLIXLafourche35 min
May 16, 5:41 PM CDTSpecial Weather StatementLIXJefferson34 min
May 16, 5:43 PM CDTSpecial Weather StatementLIXJefferson32 min
May 16, 5:45 PM CDTSpecial Marine WarningLIX30 min
May 16, 6:02 PM CDTSpecial Marine WarningLIX43 min
May 16, 6:41 PM CDTSpecial Marine WarningLIX34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.